Metformin-associated lactic acidosis presenting as an ischemic gut in a patient who then survived a cardiac arrest: a case report

J Med Case Rep. 2014 May 21:8:159. doi: 10.1186/1752-1947-8-159.

Abstract

Introduction: Lactic acidosis is the most common cause of metabolic acidosis in hospitalized patients. It is recognized as a potential complication of metformin use, particularly in patients with risk factors such as renal dysfunction, liver disease, and heavy alcohol ingestion. These conditions are associated with systemic hypoxemia, which may be caused by cardiorespiratory disease, major surgery, sepsis, dehydration, old age, and overdose. The reported frequency of lactic acidosis is 0.06 per 1000 patient-years, mostly in patients with predisposing factors. This case is important because it details the seriousness of metformin-associated lactic acidosis in a critically ill patient and because, to the best of our knowledge, our patient survived with minimal residual defect despite experiencing a cardiac arrest.

Case presentation: A 66-year-old Caucasian woman presented to our hospital with profound lactic acidosis, which was initially thought to be ischemic gut. She then survived an in-hospital pulseless electrical activity arrest.

Conclusion: Metformin-associated lactic acidosis is a diagnosis by exclusion; however, a high degree of clinical suspicion supplemented by prompt multisystem organ support can significantly influence the outcome in critically ill patients.

Publication types

  • Case Reports

MeSH terms

  • Acidosis, Lactic / chemically induced*
  • Acidosis, Lactic / complications
  • Aged
  • Diabetes Mellitus, Type 2 / drug therapy
  • Female
  • Heart Arrest / etiology*
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Intestines / blood supply*
  • Ischemia / etiology*
  • Metformin / adverse effects*
  • Risk Factors

Substances

  • Hypoglycemic Agents
  • Metformin